Heavy Snow, Northeast Mountains
- When
- March 11, 1:00 PM PST to March 12, 7:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Public
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A very moist warm front brought heavy snow to the mountains of Northeast Washington. 49 Degrees Ski Resort reported 10 inches of new snowfall.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A very moist warm front brought heavy snow to the mountains of Northeast Washington. 49 Degrees Ski Resort reported 10 inches of new snowfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 11, 11:54 AM PST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1154 AM PST THU MAR 11 2010
.SYNOPSIS...
COOL WET WEATHER WILL RETURN TO THE INLAND NORTHWEST BEGINNING
TODAY AND LASTING INTO EARLY SATURDAY. BY SUNDAY AND INTO EARLY
NEXT WEEK TEMPERATURES WILL RISE ABOVE NORMAL WITH MAINLY DRY
CONDITIONS.
&&
.DISCUSSION...
REST OF TODAY...TOUGH FORECAST AS SLUG OF MOISTURE ALONG A WARM
FRONT CONTINUES TO STREAM INTO THE REGION FROM THE SW.
PRECIPITABLE WATER VALUES PER THE 12Z MODELS ARE EXPECTED TO SURGE
ABOVE A HALF INCH OVER MOST OF THE INLAND NW THIS
AFTERNOON...WHICH IS ROUGHLY 150 PERCENT OF NORMAL. DESPITE THE
ABUNDANT ADVECTION OF MOISTURE...AND FAIRLY STRONG ISENTROPIC
ASCENT ON THE 290K SURFACE...PRECIPITATION HAS THUS FAR BEEN FAR
FROM A GIVEN...AND THE MODELS ARE EXACTLY PICKING UP ON THAT
NOTION. ACCORDING TO THE LATEST WEBCAM IMAGES AND MESOWEST
PRECIPITATION MAPS...ALL PRECIP REPORTS HAVE BEEN CONFINED TO THE
NORTHERN TIER OF ZONES ALONG THE CANADIAN BORDER AS WELL AS NEAR
THE CASCADES. AND EVEN AT THE LOCATIONS WHERE PRECIPITATION HAS
BEEN REPORTED...AMOUNTS ARE LIGHTER THAN WHAT MODEL GUIDANCE HAS
SUGGESTED. THIS PROBLEM WILL LIKELY CONTINUE INTO THE
AFTERNOON AS THE WARM FRONT TRACKS TOWARD THE WA/ID BORDER. BOTH
THE NAM AND GFS TAKE THIS WARM FRONT ALONG A SANDPOINT TO
PENDLETON LINE THIS AFTERNOON AND WE SUSPECT PRECIPITATION
COVERAGE WILL INCREASE AS THE 850-700 SW WIND FLOW ENCOUNTERS THE
HIGHER TERRAIN OF EXTREME E WA AND N IDAHO. EVEN SO...THERE IS NO
GUARANTEE THAT MEASURABLE PRECIPITATION WILL OCCUR IN THE SPOKANE
AREA THIS AFTERNOON...WITH EVEN LESSER CHANCES SOUTH AND EAST OF
HERE. FARTHER WEST...IT WOULD SEEM THE CHANCES ARE SMALL AS
WELL...AS THE FLOW AT 700 MB LACKS STRONG WARM AIR ADVECTION
SIGNATURE NEEDED TO PRODUCE WIDESPREAD PRECIPITATION. WE SUSPECT
WHERE IT IS PRECIPITATING NOW IT WILL CONTINUE WITH A GRADUAL
SPREAD EAST AND NORTH WITH TIME. POPS HAVE BEEN ADJUSTED
ACCORDINGLY.
AS FOR HIGHLIGHTS...WE HAVE MADE SOME ADJUSTMENTS BASED ON ROAD
TEMPERATURES AND LIGHTER THAN EXPECTED QPF VALUES. FOR THE
OKANOGAN VALLEY...SURFACE TEMPS WOULD SUGGEST SNOW LEVELS ARE
AROUND 2000 FT OR HIGHER...BUT MORE IMPORTANTLY...ROAD TEMPS BELOW
3000 FEET WERE WELL ABOVE FREEZING AND WILL REMAIN THERE THROUGH
THE DAY. THUS WE HAVE ENDED THE WINTER WEATHER ADVISORY FOR THE
OKANOGAN VALLEY. WE HAVE ALSO RAISED ELEVATIONS FOR THE OKANOGAN
HIGHLANDS AND CASCADE VALLEYS BASED ON SAME REASONING. A LOOK AT
THE WEBCAMS FROM WINTHROP...PLAIN...AND TWISP SUGGEST THAT IF IT
IS SNOWING...ITS NOT STICKING ON ANYTHING BUT GRASSY SURFACES.
WE DO NOT EXPECT SNOW LEVELS TO GET ANY LOWER...GIVEN THE WARMING
TEMPERATURES THROUGH THE SURFACE TO 850 MB LAYER. CONSEQUENTLY WE
HAVE RAISED THE SNOW LEVELS TO 2500 FEET BUT EVEN THAT MAY NOT BE
HIGH ENOUGH. WE SHALL SEE FOR THE AFTERNOON ISSUANCE IF WE NEED TO
RAISE EVEN HIGHER YET. FX
&&
.AVIATION...
THROUGH 00Z FRIDAY VFR CONDITIONS ARE EXPECTED TO GENERALLY PREVAIL
AT ALL TAF SITES. PRECIPITATION WILL BECOME MORE WIDESPREAD OVER
THE EASTERN TAF SITES...KGEG...KSFF...KCOE...AND KPUW THIS
AFTERNOON...BUT CIGS WILL REMAIN ABOVE 3000 FT. THE PRECIP WILL
CONTINUE INTO THE EVENING HOURS...AND WE WOULD EXPECT TO SEE MVFR
CIGS TO DEVELOP AFT 02Z AT KGEG KCOE KSFF WITH A SMALL CHANCE AT
KPUW. A BREAK WILL DVLP AT ALL SITE OVERNIGHT...BUT ROUND TWO OF
THE PRECIP WILL MOVE INTO THE KEAT AND KMWH AREA AFT 12Z. PRECIP
INTENSITY WILL LIKELY BE HEAVY ENOUGH WITH THIS SECOND SURGE TO
PRODUCE MVFR CIGS AT THESE SITES. FX
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 45 37 53 33 47 30 / 60 60 40 90 20 0
COEUR D'ALENE 44 36 53 32 45 29 / 50 60 30 90 30 0
PULLMAN 46 34 58 32 46 29 / 10 30 40 90 30 0
LEWISTON 52 38 61 36 51 33 / 10 20 10 80 30 0
COLVILLE 44 34 48 33 48 28 / 100 100 90 90 20 0
SANDPOINT 42 34 50 32 44 28 / 40 80 50 90 30 0
KELLOGG 45 36 54 32 42 28 / 10 30 10 90 50 10
MOSES LAKE 46 36 58 33 53 29 / 40 50 90 50 10 0
WENATCHEE 44 34 49 33 51 32 / 40 50 80 10 10 0
OMAK 41 34 47 30 48 29 / 100 90 90 20 10 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...WINTER WEATHER ADVISORY UNTIL 10 AM PST FRIDAY ABOVE 2500 FEET
FOR THE EAST SLOPES NORTHERN CASCADES...OKANOGAN HIGHLANDS.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 558 AM PST THU MAR 11 2010 IDZ001>004-026-027-WAZ031>037-121400- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS- 558 AM PST THU MAR 11 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WAZ038-041>044-121400- OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- OKANOGAN VALLEY-WATERVILLE PLATEAU- 558 AM PST THU MAR 11 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON AND NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT LATE SEASON MODERATE ACCUMULATING SNOW IS LIKELY TODAY AT ELEVATIONS ABOVE 1500 FEET...WITH HEAVY SNOW ACCUMULATIONS POSSIBLE ABOVE 4000 FEET ELEVATION. EVEN IN THE LOWEST VALLEYS PRECIPITATION WILL BEGIN AS SNOW THIS MORNING WITH LIGHT ACCUMULATIONS BEFORE CHANGING TO RAIN BY AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MOUNTAIN SNOW ACCUMULATION WILL CONTINUE THROUGH FRIDAY...WITH MAINLY VALLEY RAIN.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, March 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216411.